Could Birth Control Be Affecting Your Sex Drive?

Let’s Get It On: Could Birth Control Be Affecting Your Sex Drive?

Let’s talk about sex, baby! *cues sexy music*

Picture it. You’re at your boyfriend’s house: the lights are low, it’s ‘Netflix & Chill’ time and some serious cuddling is going down. He leans over to kiss you and you feel… nothing. You’re in the perfect situation, you want to be in the mood, but you just can’t get there. What’s going on? Well, it could be a side effect of your birth control. (Ugh, way to kill the vibe!)

peach

Is it just me, or is my sex drive out of whack?

No, it’s not just you. If you’ve just started birth control pills it’s very possible your sex drive has changed. Studies show that about 1 in 5 oral birth control users suffer from lowered libido, and you could be part of that statistic.

How does my birth control play a role in my libido?

As usual, it’s all about the sex hormones. Most oral contraceptives work by releasing sex hormones into the bloodstream, which stop you from ovulating, therefore (yay!) preventing pregnancy. So what do they have to do with your sex drive? Well, a lot.

First, it’s super important to discuss something called sex hormone-binding globulin, or SHBG. SHBG works by binding testosterone reducing its circulation in the body. Testosterone is thought to be a key player in sexual desire, and the less testosterone, the lower the desire. The levels of estrogen released while on hormonal birth control can increase the amount of SHBG, and the increase actually decreases a woman’s sensitivity to sexual stimulus (aka the more SHBG you have, the less likely you are to get turned on.) Studies show that women on oral contraceptives actually have four times the amount of SHBG in their bodies than women not on the pill. Y-I-K-E-S, that means that if you’re on hormonal birth control, you have less testosterone floating around, which means your sex drive can nosedive.

Halting ovulation also decreases the amount of testosterone released in the body. You know how you’re super randy around the middle of your cycle? That’s because testosterone spikes during that time, putting your libido into overdrive. But, when you take hormonal contraceptives, that spike doesn’t happen. The pill works to stabilize your hormone levels all month long in order to shut down ovulation. So even though the worry about getting pregnant is gone, you don’t feel like doing the deed anyway.

But when I do have sex, it hurts. Why?

When you’re on hormonal birth control, it may be harder to produce enough vaginal fluid to make sex enjoyable. There’s a scientific reason for that. Estrogen and progesterone, the two major sex hormones involved in birth control, can make cervical mucus thicker and decrease the fluid traveling through the vaginal wall. Basically, your birth control can make your vagina a desert with no oasis in sight, which in turn makes sex rather unpleasant and painful. And who feels like having sex if the sex is going to hurt? No one. If the pain becomes too much, you should talk to your doctor. There may be an underlying medical reason apart from your hormonal birth control.

eggplant

Hold up! Could it be something else?

Though hormones definitely affect your libido, other factors could also be killing your sex drive:

  • Other side effects of birth control. Birth control is known to cause the following things: nausea, bloating and breast tenderness. These side effects could be playing a part in your lowered libido.
  • Nausea. Many women feel nauseous when first starting the pill. Though the stomach aches will likely subside in 2 to 3 months after beginning your birth control regimen, while nausea is present you probably won’t feel like moving, let alone like having sex. If you’re feeling icky, relief is your first priority, not a romp in the bedroom. The idea of having sex while nauseous is nauseating in and of itself.
  • Bloating. Oh, bloating. One of the more annoying side effects of the pill, bloating can affect everything from your mood to your pant size. Fluctuating levels of estrogen and progesterone can cause water retention as well as cause your stomach to overflow with gas-producing bacteria. We’ve all felt the bloat at some point and so we all know how awful it feels. Bloating can be super frustrating, and often, women don’t even want to leave the house when bloated. Women can become body conscious when bloated, as we often feel puffy and tight in jeans. The feeling can deter us from wanting to strip down to our undies and hop in bed with the opposite sex.
  • Breast tenderness. Increases in estrogen and progesterone levels can cause our breasts to become sore when first taking hormonal contraceptives. Water retention caused by the fluctuation of sex hormones in the bloodstream can increase swelling of the breasts, making them feel fuller and quite sensitive–and not in a good way. Though your breasts may go up a cup size, they’ll still ache, and bigger boobs or not, your body will still hurt. When your body hurts, you probably don’t want to have sex or do any type of strenuous activity for that matter. Ouch.
  • Depression. Depression can be another side effect of hormonal birth control, and a rather serious one at that. Changes in hormones can affect the balance of neurotransmitters in the brain, lowering serotonin (the “happy” neurotransmitter) available. The pill can exacerbate any existing depression and those with a family history of depression are more susceptible to feel down and out. Those who take antidepressants also find themselves with a lowered libido. Antidepressants may be effective, but they, along with your birth control, can seriously kill your mood.
  • Lifestyle. Our lifestyles can entirely affect our sex drives. Relationship status, thoughts about sex, body image each of these things can lower your sexual desire, regardless of whether or not you’re even on birth control. Many people in long-term relationships find that their sex drive decreases over time. Maybe you’re uncomfortable with a new partner. Body image can also play a large role. Sex can be difficult when you don’t want to get naked or you’re self-conscious about certain parts of your body. So many tiny things can contribute to a lower libido.

If you would like to know more about the most common side effects of hormonal birth control, head on over to our top 16 most unwanted symptoms of birth control page. 

So...what’s a girl to do?

There are several things you can do to change your sex drive status for the better.

  • Switch birth control pills. Some birth control methods work certain ways that are different than others. Some pills, like progestin-only birth control, can be harder on the libido. Some pills contain drospirenone that has an anti-testosterone effect, but others contain levonorgestrel, which acts like testosterone and can pump up the jam. Also, you may want to steer clear of low-dose birth controls as they are often linked to pelvic pain, another deterrent of getting down and dirty. Each body is different and works in different ways. You may have to endure some trial and error until you find a pill that will fit in with your lifestyle.
  • Switch birth control methods. If you’re seriously upset about your lowered libido, consider switching to an IUD. Copper IUDs contain no hormones, and therefore there is no added estrogen or progesterone to interrupt your levels and absorption of testosterone. Even a hormonal IUD can work as it doesn’t completely stop ovulation and there is less progesterone absorbed into your bloodstream. Or, there’s always male and female condoms as options.

So, there are many ways in which birth control can affect your sex drive, from sex hormone fluctuations to desert-like vaginas. If your libido is important to you, you’ll have to do some searching to find a birth control that works for you and perhaps consider taking our Top Up Tonic. Our Top Up Tonic contains vital nutrients such as B vitamins and tyrosine, which are normally depleted by birth control. For more information on all of the Top Up Tonic's ingredients, you can find it here on our ingredients page. 

These depleted nutrients can lower your mood overall and, therefore decrease your libido over time. Many women have reported, however, that their sex drive speeds up around 9 months after starting the pill, so this symptom may be temporary. But if you’re concerned, always talk to your OB-GYN. If something doesn’t feel right, speak up.

Liz & Jules

Leave a comment

Name .
.
Message .

Please note, comments must be approved before they are published